Health warning as nine youths collapse after using 'Spice' vape

At least nine youngsters have needed hospital treatment in Greater Manchester since February after unknowingly using a vaping liquid containing the designer drug Spice.

By Ben Green
Tuesday, 16 July, 2019, 12:16
Vaping liquid which has been sold in a 10ml bottle (left) and in a cartridge that fits a vape pen which contains the designer drug Spice. (Photo: Greater Manchester Health and Social Care Partnership/PA Wire)

None of the youths suffered long-term health effects, but chief medics have issued a public alert to avoid buying or using a fake natural cannabis-based "THC vape".

Two incidents in the Oldham area led to five school-age children collapsing and being rushed to hospital, while other incidents between February and June took place in Rochdale and Bury.

Two different forms of the drug have been recovered - one came in a 10ml e-liquid bottle, while the other was a ready-filled e-cigarette cartridge.

The drugs have been sold as "THC vape juice", "THC vape pens", "THC oil", "cannabis oil" or "cannabis vape juice".

Tests conducted on samples used in two of the incidents confirmed the drug added to the vaping liquid are the same chemical compounds found in Spice.

The health warning has been issued on behalf of the Greater Manchester Drug Alerts Panel, which brings together police, NHS, local authorities and drug user support agencies.

Panel member Dr Prun Bijral said: "It is very worrying that we have seen half a dozen incidents of young people collapsing and having to be taken to hospital after vaping these products.

"Fortunately it does not seem likely they will suffer any long-term harm, but we don't want to see anyone else affected, particularly as we approach the school summer holidays.

"Inhaling even a single vape of this type of drug in this way for a young person with no tolerance is highly likely to lead to negative physical and mental effects.

Sign up to our daily newsletter

"Young people who buy this product thinking it will have an effect similar to natural cannabis are not only being ripped off, they are also putting themselves and their friends in real danger."

Michael Linnell, a drugs use expert who coordinates the panel, added: "These vape liquids are being mis-sold to young people who think they are buying something that is highly desirable in their eyes, but which in fact is a synthetic product that has the same chemicals used in street 'Spice'.

"The risk of vaping 'spice' is far more dangerous than from a natural cannabis product.

"It is difficult for even experienced Spice users to judge dosage and unintentionally administering a toxic dose is common.

"Severe poisoning is far more common with synthetic cannabinoids than with cannabis, and in some cases the poisoning may even be fatal."

Greater Manchester Police are investigating but no arrests have been made.

Information and advice on drugs is available on the Talk to Frank website https://www.talktofrank.com/

By Kim Pilling, PA